Medications make a difference — generally a positive one — in the lives of many people. But at the same time, all drugs carry side effects — and with many medications, one or more of those side effects can alter your balance. How? According to the Centers for Disease Control and Prevention, common problems include vision changes, dizziness or lightheadedness, drowsiness, and impaired alertness or judgment. Some medications can even damage the inner ear, spurring temporary or permanent balance disorders.
Some of the commonly prescribed medications that can affect balance include:
- anti-anxiety drugs
- antihistamines prescribed to relieve allergy symptoms
- blood pressure and other heart medications
- pain relievers, both prescription and non-prescription
- sleep aids (over-the-counter and prescription forms)
Sometimes the problem isn’t a single drug, but a combination of medications being taken together. Older adults are especially vulnerable because drugs are absorbed and broken down differently as people age.
If you are concerned about how your medications may be affecting your balance, call your doctor and ask to review the drugs you’re taking, their doses, and when you take them. It is never a good idea to just stop taking a medication without consulting your doctor first.